Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Models of difference schemes for $ u\sb{t}+u\sb{x}=0$ by partial differential equations

Author: G. W. Hedstrom
Journal: Math. Comp. 29 (1975), 969-977
MSC: Primary 65M15
MathSciNet review: 0388797
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is well known that difference schemes for hyperbolic equations display dispersion of waves. For a general dissipative difference scheme, we present a dispersive wave equation and show that the dispersions are essentially the same when the initial data is a step function.

References [Enhancements On Off] (What's this?)

  • [1] R. D. RICHTMEYER & K. W. MORTON, Difference Methods for Initial-Value Problems, 2nd ed., Wiley, New York, 1967. MR 36 #3515.
  • [2] H. KREISS & J. OLIGER, Methods for the Approximate Solution of Time Dependent Problems, Global Atmospheric Research Programme, Publications Series, no. 10, Geneva, 1973.
  • [3] C. W. HIRT, "Heuristic stability theory for finite-difference equations," J. Computational Phys., v. 2, 1968, pp. 339-355.
  • [4] G. R. McGuire and J. Ll. Morris, A class of second-order accurate methods for the solution of systems of conservation laws, J. Computational Phys. 11 (1973), 531–549. MR 0331808
  • [5] N. N. Janenko and Ju. I. Šokin, The first differential approximation of difference schemes for hyperbolic systems of equations, Sibirsk. Mat. Ž. 10 (1969), 1173–1187 (Russian). MR 0255080
  • [6] Raymond C. Y. Chin, Dispersion and Gibbs phenomenon associated with difference approximations to initial boundary-value problems for hyperbolic equations, J. Computational Phys. 18 (1975), no. 3, 233–247. MR 0391530
  • [7] Alain Lerat and Roger Peyret, Sur l’origine des oscillations apparaissant dans les profils de choc calculés par des méthodes aux différences, C. R. Acad. Sci. Paris Sér. A-B 276 (1973), A759–A762 (French). MR 0314276
  • [8] Alain Lerat and Roger Peyret, Sur le choix de schémas aux différences du second ordre fournissant des profils de choc sans oscillation, C. R. Acad. Sci. Paris Sér. A-B 277 (1973), A363–A366 (French). MR 0337150
  • [9] Philip Brenner and Vidar Thomée, Estimates near discontinuities for some difference schemes, Math. Scand. 28 (1971), 329–340 (1972). MR 0305613,
  • [10] G. W. Hedstrom, The rate of convergence of some difference schemes, SIAM J. Numer. Anal. 5 (1968), 363–406. MR 0230489,
  • [11] S. I. Serdjukova, The oscillations that arise in numerical calculations of the discontinuous solutions of differential equations, Ž. Vyčisl. Mat. i Mat. Fiz. 11 (1971), 411–424 (Russian). MR 0284018

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M15

Retrieve articles in all journals with MSC: 65M15

Additional Information

Keywords: Hyperbolic equations, discontinuities, models of difference schemes
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society